|Baldness Drug Wayne Rooney took ‘could cause permanent impotence|
A hair-loss medication reportedly tried by Wayne Rooney may cause prolonged and possibly irreversible impotence, scientists have claimed.
The recent findings come after one patient bravely stepped forward to reveal the drug left him with no sex drive and even shrank his genitals.
Kevin Malley, 30, was prescribed with the drug Propecia after he worried he could be losing his hair. He said he only planned to take the pill for a year.
However, just five months after he started taking it in May 2011 he found he was completely impotent and his testes also became smaller.
Worried, he consulted his doctor and was told the symptoms would disappear after he stopped taking the drug. But he says a year on and nothing has changed.
It will come as no surprise to Dr Michael Irwig from the University of Washington.
He recently published a study in the Journal of Sexual Medicine, that found the ingredient finasteride, which is found in Propecia, can cause persistent sexual dysfunction, including low sexual desire, erectile dysfunction and problems with orgasms.
The male pattern baldness drug is manufactured by Merck and was approved by the FDA in 1997.
While labeling on the medication in the U.S. currently warns about possible reversible sexual side effects, there is no reference to the effects being persistent, Dr Irwig said.
However, other countries including the UK and Sweden do require medical companies to include the ‘persistent risk’ warning on the labeling.
It was reported that Wayne Rooney started taking the medication in 2009 after he became sick of other footballer’s jibes about his receding hairline. He has since had a hair transplant.
Dr Irwig first became aware of the problems caused by finasteride several years ago when he encountered several men who reported they had developed sexual dysfunction while taking the medication.
‘It’s been very frustrating for a lot of these men because they’ve sought care from medical professionals who have looked at the literature and have not seen a risk of persistent sexual dysfunction,’ says Dr Irwig.
‘So a lot of these patients have been told to see psychiatrists and psychologists and that it’s all in their head.’